Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Persistent Diarrhoea - will treatment help or make it worse
Dec 4, 2003

Hi

First to say that this forum is such a blessing. It has provided so much useful information and insight to me over the past while.

I was diagnosed +ve in April this year - likely to have been infected about 2 years before that. On diagnosis my CD4 was 395, 19, VL 31,000. I've had my labs monthly since then...and CD4 is on a steady downturn now is 243, 20, VL 11,000

Throughout this time, symptoms have been getting worse...(fatigue, bladder infections etc) Most difficult is that for the past three months I've had perisistent diarrhoea...had lots of tests but show no signs of infection... My doc says it could be an indication of how HIV is progressing in my body rather than a treatable gastro bug.

I'm due to start treatment at the end of this month and am about to discuss what combinations would work best. My question is...(finally)... given this diarrhoea is there a combo that is less likely to exacerbate it? Or is it likely with improved immune function (whatever the combo) that the diarrhoea would disipate over time?

Thanks

Response from Dr. Wohl

In addition to the opportunistic infections that can do it, there definitely is an HIV-related diarrhea (that's how we spell it on this side of the pond). I have seen this and discussed it with gastroenterologists who have treated it. This is likely caused by HIV itself. The bowel is full of lymp tissue and HIV certainly can be found in the gut.

Treatment with HIVtherapy is the best chance to stop this kind of diarrhea. The protease inhibitor nelfinavir (Viracept) is know to cause diarrhea, so it should be avoided. Kaletra can also loosen the bowels but in my experience this has not been a big problem. Chances are your doc will recommend Sustiva+3TC+some other nuke. This should be fine.

Good luck, DW.



Previous
Writing back Dr Whol ref Drug holiday!!!
Next
praise about meds on site?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement